There’s further fallout from the opioid epidemic that’s plaguing much of the nation. Washington health experts say deaths due to fentanyl have roughly doubled in the state in only a year. The drug is cut into heroin and other drugs as a cheaper alternative and often times without people knowing.
A new investigation released Wednesday by the State Department of Health, State Toxicology Laboratory, University of Washington Alcohol and Drug Abuse Institute, and Public Health Seattle & King County shows deaths from fentanyl and related drugs rose to 70 in 2016 from 28 in 2015.
The State Toxicology Lab says we can’t compare the numbers directly because halfway through the year, the lab changed its testing methods in order to detect smaller amounts of fentanyl. Had it used the old protocol, the lab would have identified 53 fentanyl-related deaths in 2016.
However, the 70 deaths account for 10 percent of all opioid-related deaths in the state.
The statistics come as no surprise to Shilo Murphy, executive director of the People’s Harm Reduction Alliance, a syringe exchange in the University District.
“I’m tired of people I know dying,” Murphy said. “The issue with fentanyl is it's short acting, so that's why most drug users don't want it because it's a short acting high.”
A powerful painkiller, fentanyl is up to 50 times more potent than heroin. It’s a pharmaceutical drug doctors can give patients after surgery, but health experts say if someone buys it illegally online or on the street, there is no way to tell what they are getting.
The majority of drug users take fentanyl without their knowledge, according to Public Health.
“If you're using heroin or opioid drug and you have fentanyl cut into your drug unknowingly, you can be subject to sudden death. These can be kill pills,” Jeff Duchin, a health officer with Public Health Seattle & King County.
Doctors say the drug’s fast-acting properties concern them.
“What we'll see is people literally with a needle still in their arm. And they look like they used when they were standing and they fell over and hit their head. I mean, it's that fast. They're getting that, overdosing, passing out, and falling over,” said Caleb Banta-Green, a senior research scientist with the University of Washington Alcohol & Drug Abuse Institute.
He says if you know an opioid user who is having a hard time breathing, try and wake them up.
“The first thing you do if you think someone is overdosing, you take your knuckles and rub it up and down on their chest bone and see if that wakes them up. And if it doesn't wake them up, you should assume they're never going to wake up and immediately launch into calling 911, doing rescue breathing and giving naloxone if you have it,” Banta-Green said.
There are more online overdose training tips on Stopoverdose.org.